Essential oil poisoning: N-acetylcysteine for eugenol-induced hepatic failure and analysis of a national database

Abstract

We present a 15-month-old boy who developed fulminant hepatic failure after ingesting 10 ml of clove oil. After 24 h, the ALT level was in excess of 13,000 U/l, with blood urea and creatinine of 11.8 mmol and 134 µmol/l respectively. The hepatic impairment resolved after intravenous administration of N-acetylcysteine so that 6 h later, the ALT level was approximately 10,000 U/l. His liver synthetic function and clinical status improved over the next 4 days. This is the first such case report of its kind in Europe. Analysis of a national database revealed a 14-fold increase in home accidents related to aromatherapy from 1994–1999. Clove oil has important hepatotoxic effects. Conclusion:Recent growth in aromatherapy sales has been accompanied by an unfortunate increase in accidental poisoning from these products. Clove oil warrants special attention. Ingesting as little as 10 ml causes hepatotoxicity which can be treated with N-acetylcysteine.

This is a preview of subscription content, log in to check access.

Fig. 1

Abbreviations

HASS :

home accident surveillance system

DIC :

disseminated intravascular coagulation

References

  1. 1.

    Alternative Healthcare Market Assessment. Available online at:http://www.researchandmarkets.com/reportinfo.asp

  2. 2.

    Avery JG, Jackson RH (1993) Children and their accidents. Edward Arnold, London, pp 55–57

  3. 3.

    Brown SA, Biggerstaff J, Savidge GF (1992) Disseminated intravascular coagulation and hepatocellular necrosis due to clove oil. Blood coag and fibrinolysis; 3:655–658

  4. 4.

    Cutis EK (1990) In pursuit of palliation: oil of cloves in the art of dentistry. Bull History Dentistry 38: 9–14

    Google Scholar 

  5. 5.

    Eisen JS, Koren G, Juurlink DN, Ng VL (2004) N-acetylcysteine for the treatment of clove oil-induced fulminant hepatic failure. J Toxicol Clin Toxicol 42: 89–92

    Google Scholar 

  6. 6.

    Emslie MJ, Campbell MK, Walker KA (2002) Changes in public awareness of, attitudes to, and use of complimentary therapy in north east Scotland: surveys in 1993 and 1999. Complement Ther Med 10: 148–53

    Article  CAS  PubMed  Google Scholar 

  7. 7.

    Hartnoll G, Moore D, Douek D (1993) Near fatal ingestion of oil of cloves. Arch Dis Child 69: 392–393

    CAS  PubMed  Google Scholar 

  8. 8.

    Herb Information. Available online at:http://www.holistic-online.com/Herbal-Med/_Herbs/h218.htm

  9. 9.

    Isaacs G (1983) Permanent local anaesthesia and anhidrosis after clove oil spillage. Lancet I: 882

    Article  Google Scholar 

  10. 10.

    Lane BW, Ellenhorn MJ, Hulbert TV, McCarron M (1991) Clove oil ingestion in an infant. Hum Exp Toxicol 77: 137–47

    Google Scholar 

  11. 11.

    Ozanne-Smith J, Day L, Parsons B, Tibballs J, Dobbin M (2001) Childhood poisoning: access and prevention. J Paediatr Child Health 37: 262–265

    Article  CAS  PubMed  Google Scholar 

  12. 12.

    Reith DM, Pitt WR, Hockey R (2001) Childhood poisoning in Queensland: an analysis of presentation and admission rates. J Paediatr Child Health 37: 446–450

    Article  CAS  PubMed  Google Scholar 

  13. 13.

    Thompson DC, Constantin-Teodosiu D, Moldeus P (1991) Metabolism and cytotoxicity of eugenol in isolated rat hepatocytes. Chem Biol Interact 77: 137–147

    Article  CAS  PubMed  Google Scholar 

  14. 14.

    Wetherall DJ, Ledingham JGG, Warrell DA (1996) Oxford textbook of medicine, 3rd edn. Oxford University Press, Oxford, pp 1051–1052

  15. 15.

    Wiseman HM, Guest K, Murray VS, Volans GN (1987) Accidental poisoning in childhood: a multicentre survey. 2. The role of packaging in accidents involving medications. Hum Toxicol 6: 303–314

    CAS  PubMed  Google Scholar 

Download references

Acknowledgements

We thank Dr Derek Johnston for his permission to report this case.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Simon E. J. Janes.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Janes, S.E.J., Price, C.S.G. & Thomas, D. Essential oil poisoning: N-acetylcysteine for eugenol-induced hepatic failure and analysis of a national database. Eur J Pediatr 164, 520–522 (2005). https://doi.org/10.1007/s00431-005-1692-1

Download citation

Keywords

  • Database
  • Essential oils
  • Hepatic failure
  • Home accidents
  • Treatment